Font Size
A
A
A

Drug Allergy (cont.)

When Should Someone Seek Medical Care for a Drug Allergy?

Always contact the health-care provider who prescribed the medication for advice if you suspect a drug reaction is occurring.

  • Usually the prescribing medical professional will recommend that you stop the medication, and he or she may prescribe an alternate medication if needed.
  • If you cannot reach this provider for advice quickly and you are concerned about your symptoms, go to an urgent care or an emergency department. If you are having any symptoms of an anaphylactic reaction discussed above, call 911.

What Tests Do Health-Care Professionals Use to Diagnose a Drug Allergy?

Generally a drug allergy is diagnosed by signs and symptoms. Medical professionals are trained to recognize symptoms that fit a particular type of drug reaction pattern.

Blood tests and imaging (X-rays, ultrasound, CT scans) are needed sometimes to evaluate which body systems may be involved in a reaction.

There is accurate skin testing that can be performed by an allergist to determine if an IgE-mediated reaction to penicillin occurred. Some allergists may order skin tests to other medications, as well.

Medically Reviewed by a Doctor on 11/17/2017

Must Read Articles Related to Drug Allergy

Hives and Angioedema
Hives and Angioedema Hives are a sudden allergic skin re...learn more >>
Rash
Rash A rash is a visible skin outbreak. Examples of noni...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Allergy:

Drug Allergy - Experience

What drug(s) are you allergic to, and what type of reaction do you experience?

Drug Allergy - Symptoms and Signs

What symptoms and signs did you experience as a result of a drug allergy?

Drug Allergy - Medical Treatment

What medical treatment did you receive for your allergic reaction to a medication?


Read What Your Physician is Reading on Medscape

Drug Eruptions »

Drug eruptions can mimic a wide range of dermatoses. The morphologies are myriad and include morbilliform (most common, see Media file 1), urticarial, papulosquamous, pustular, and bullous. Medications can also cause pruritus and dysesthesia without an obvious eruption.

Read More on Medscape Reference »


Medical Dictionary